Medindia

X

Strong pain killers likely to cause miscarriage

by Medindia Content Team on  August 23, 2001 at 2:20 PM General Health News   - G J E 4
Strong pain killers likely to cause miscarriage
An English expert says that certain over-the-counter pain killers should carry warnings that they can increase the risk of miscarriage.
Advertisement

The comments follow a study by Danish reseacher Gunnar Lauge Nielsen and colleagues published in this week's British Medical Journal which studied the effect on women of taking strong non-steroidal anti-inflammatory drugs like indomethacin (ibuprofen).

Advertisement
Researchers used prescription records to identify a study group of pregnant women who had taken NSAIDs and followed them through to see what happened to their pregnancy. And they compared this group to one which had taken no drugs.

The study found that while taking such drugs did not cause more birth defects, low birth weight or preterm births, it did cause a higher rate of miscarriage. Ironically, low doses of another NSAID, aspirin, is used in preventing miscarriage in a small group of women who have an immune disease which blocks implantation.With this low dose, very little gets into the general circulation. Most of it goes into the liver," said Dr. Illingworth, he suggested a more detailed study on this.

Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All